Alert archive / New York / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS New York, NY

April 8, 2010Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Apr 8, 2010, 11:58 PM EDT for Orange County, New York. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2010, 11:58 PM EDT (03:58 UTC)
Expired
Apr 9, 2010, 12:15 AM EDT
In force
17 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Orange County, NY

The radar

The Albany radar (KENX), 116 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2010-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2010-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WUUS51 KOKX 090358
SVROKX
NYC071-090415-
/O.NEW.KOKX.SV.W.0002.100409T0358Z-100409T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1158 PM EDT THU APR 8 2010

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 1215 AM EDT...

* AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF NEW WINDSOR...OR
  7 MILES SOUTHWEST OF NEWBURGH...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN ORANGE COUNTY AT 1210 AM

LAT...LON 4161 7408 4159 7405 4159 7398 4159 7396
      4151 7399 4145 7399 4144 7398 4136 7408
      4151 7431 4160 7418 4159 7414 4162 7413
TIME...MOT...LOC 0358Z 222DEG 48KT 4151 7408

$$

JMC
1 follow-up statement
028 
WWUS51 KOKX 090417
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1217 AM EDT FRI APR 9 2010

NYC071-090426-
/O.EXP.KOKX.SV.W.0002.000000T0000Z-100409T0415Z/
ORANGE NY-
1217 AM EDT FRI APR 9 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ORANGE COUNTY HAS
EXPIRED...

THE STORM HAS MOVED OUT OF THE WARNED AREA...AND THE WARNING HAS 
EXPIRED. 


LAT...LON 4161 7408 4159 7405 4159 7398 4159 7396
      4151 7399 4145 7399 4144 7398 4136 7408
      4151 7431 4160 7418 4159 7414 4162 7413
TIME...MOT...LOC 0358Z 222DEG 48KT 4151 7408

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:51 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 8:51 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
851 PM EDT THU APR 8 2010

.SYNOPSIS...
WARM FRONT REMAINS NORTH OF THE AREA TONIGHT. A COLD FRONT MOVES
ACROSS THE AREA LATE TONIGHT INTO EARLY FRIDAY. ANOTHER WEAK LOW
MOVES THROUGH SUNDAY. OTHERWISE...HIGH PRESSURE DOMINATES OUR
WEATHER INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
COLD FRONT EXTENDS FROM W OF KALB SWD INTO ERN PA AS OF 00Z. TSTMS
ACROSS NE PA TRACKING NEWD AT 37KT ARE TIMED TO REACH WRN ORANGE
COUNTY BY 2Z. ELSEWHERE...CONVECTION IS ACROSS MD/VA TRACKING NEWD
AHEAD OF THE FRONT. FORECAST UPDATED TO SLOW ONSET OF PCPN FOR
TONIGHT. LAPS INDICATED THAT SURFACE BASED INSTABILITY WAS RAPIDLY
DECREASING...SO RAIN WITH EMBEDDED ELEVATED TSTMS ARE EXPECTED
OVERNIGHT. MAIN THREATS APPEAR TO BE LOCALLY HEAVY RAIN AND GUSTY
WINDS AS A COLD POOL DEVELOPS BEHIND THE CONVECTION. GUSTS ACROSS
PA EXCEEDED 50MPH AND TEMPS DROPPED CLOSE TO 30 DEGREES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE TIMING OF THE COLD FRONT MOVING IN FROM THE WEST ACROSS THE
AREA IS DIFFICULT. THE 12Z GFS MUCH SLOWER THAN PREVIOUS RUNS BUT
FOR CONTINUITY PURPOSE WILL STAY CLOSE TO THE 12Z NAM...WHICH ALSO
HAS TRENDED SLOWER. SHOWERS MAINLY FOLLOWING THE FRONTAL
PASSAGE...GRADUALLY ENDING FROM WEST TO EAST ACROSS THE AREA
THROUGH FRIDAY AFTERNOON.

SHOWERS WILL TAPER OFF FOR WESTERN SECTIONS INCLUDING NYC METRO
DURING FRIDAY MORNING AS THE FRONT PUSHES OFF TO THE EAST...WITH
CLEARING SKIES IN THE AFTERNOON ON A GUSTY WESTERLY FLOW. ACROSS
EASTERN LONG ISLAND AND CONNECTICUT THE FRONT WILL TAKE A LITTLE
LONGER TO CLEAR. FAIR...DRY AND COOLER CONDITIONS SHOULD FOLLOW TO
CLOSE THE WEEK...WITH A GUSTY WESTERLY FLOW. FRIDAY AFTERNOON AND
SATURDAY LOOK TO BE BREEZY AND MORE SEASONABLE WITH TEMPERATURES IN
THE LOW 60S...AS HIGH PRESSURE IS EXPECTED TO CONTROL THE WEATHER
THROUGH MUCH OF THE WEEKEND. BY SUNDAY AFTERNOON...A FEW ISOLATED
SHOWERS ARE POSSIBLE AS A WEAK FRONTAL BOUNDARY CROSSES THE LOCAL
AREA. NO THUNDERSTORM ACTIVITY IS EXPECTED. OTHERWISE...QUIET
WEATHER WITH TEMPERATURES CLOSE TO OR JUST A FEW DEGREES ABOVE
NORMAL EXPECTED.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE PERIOD WILL BE DRY WITH TEMPERATURES NEAR SEASONAL NORMALS AS
HIGH PRESSURE BUILDS IN FROM CENTRAL CANADA AND REMAINS OVER THE
REGION INTO THURSDAY. PATTERN WILL BE GENERALLY STAGNANT AS UPPER
LONG WAVE TROUGH REMAINS OVER EASTERN CANADA AND INTO THE NORTHEAST
AND WESTERN ATLANTIC...WHILE RIDGE BUILDS OVER THE CENTRAL UNITED
STATES. BY THURSDAY SURFACE HIGH MAY SINK INTO THE MID ATLANTIC
REGION AND A WEAK RETURN FLOW MAY SET UP BY THAT TIME. SO DID BUMP
UP HIGH TEMPERATURES A COUPLE OF DEGREES BY THEN. HIGHLY UNCERTAIN
AT THIS TIME IF SHOWERS WILL DEVELOP THURSDAY AS WEAK VORT MAX MOVES
THROUGH THE UPPER TROUGH. SHOWERS COULD MOVE ALONG THE PERIPHERY OF
THE HIGH. AREAS THAT MAY SEE SCATTERED SHOWERS WILL DEPEND ON HOW
FAR EAST THE RIDGE BUILDS BY THURSDAY. WITH THE UNCERTAINTY WILL
LEAVE DRY FOR NOW.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
COLD FRONT EXTENDS FROM CENTRAL NEW YORK STATE INTO EASTERN PA AS
OF 23Z. FRONT WILL CONTINUE EASTWARD OVERNIGHT AND CLEAR THE
REGION FRIDAY MORNING.

AHEAD OF THE COLD FRONT THIS EVENING...SOUTH WINDS WILL CONTINUE
AND VEER SLIGHTLY TO THE SW AS THE FRONT APPROACHES. WILL MAINTAIN
GUSTS AS WINDS ALOFT ARE RUNNING 45-50KT. LLWS ALSO INCLUDED ALL
TERMINALS EXCEPT KSWF...WHERE WINDS ALOFT ARE LIGHTER.

BAND OF TSTMS ACROSS PA WITH THE FRONT. FOR NOW SHRA USED WITH CB
CLOUD GROUP. IF TSTMS HOLD TOGETHER...TSRA WILL BE ADDED WITH THE
3Z AMENDMENTS. TSRA INCLUDED FOR KSWF.

PATCHES OF STRATUS DEVELOPING ALONG THE SOUTH COASTS. FORECAST IS
VFR CIGS UNLESS SATELLITE AND TRENDS INDICATE A SOLID STRATUS
DECK WILL DEVELOP.

WIND SHIFT TO THE WNW BEHIND THE FRONT...BECOMING GENERALLY
15-25KT FRIDAY. BRIEF PERIOD OF STRONGER WINDS POSSIBLE IN THE
MORNING IMMEDIATELY BEHIND THE FRONT IF THE INVERSION IS NOT
STRONG ENOUGH.

KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     09/12Z 25009G15KT
     09/13Z 25010G16KT
     09/14Z 26011G17KT
     09/15Z 26012G18KT
     09/16Z 25012G18KT
     09/17Z 24012G18KT
     09/18Z 24013G19KT
     09/19Z 24014G20KT
     09/20Z 25016G22KT
     09/21Z 25018G24KT
     09/22Z 26019G26KT
     09/23Z 27020G27KT
     10/00Z 28021G28KT

OUTLOOK FOR 00Z SATURDAY THROUGH MONDAY...
SATURDAY...HIGH PRESSURE BUILDING IN. VFR WITH DIMINISHING WINDS.
SUNDAY...GENERALLY VFR...HOWEVER A WEAK COLD FRONT MAY PRODUCE
SCATTERED TO ISOLATED SHRA AND MVFR.
MONDAY...VFR.

&&

.MARINE...
A COLD FRONT APPROACHES TONIGHT AS A WARM FRONT CONTINUES TO HEAD
NORTH OF THE WATERS. WITH THE PRESSURE GRADIENT TIGHTENING...AND A
40-45 KT LOW LEVEL JET MOVING THROUGH...HAVE INCLUDED ALL ZONES IN
SMALL CRAFT ADVISORY TONIGHT. SEAS BUILDING UP TO 7 ON THE OCEAN.
THE COLD FRONT MOVES THROUGH LATE TONIGHT...AND CLEARS THE WATERS BY
MIDDAY FRIDAY. SUSTAINED WINDS AND GUSTS SHOULD SUBSIDE FRIDAY
MORNING BEFORE PICKING UP AGAIN LATE IN THE DAY WITH COLD ADVECTION
AND RE-TIGHTENING OF THE PRESSURE GRADIENT. THERE WILL PROBABLY BE A
PERIOD FRIDAY AFTERNOON INTO EARLY EVENING WHERE SCA CONDITIONS ARE
NOT BEING MET ON THE OCEAN WATERS...BUT FEEL CONFIDENT ENOUGH THAT
THEY'LL RETURN LATER ON FRIDAY NIGHT. HAVE THEREFORE EXTENDED SCA
OVER THE OCEAN WATERS THROUGH THE ENTIRE PERIOD. SCA WILL PROBABLY
BE NEEDED FRIDAY NIGHT ELSEWHERE.

SUNDAY NIGHT THROUGH TUESDAY...HIGH PRESSURE WILL BE BUILDING INTO
THE FORECAST WATERS SUNDAY NIGHT...THEN REMAIN INTO TUESDAY. WINDS
MAY BRIEFLY GUST...ON THE OCEAN WATERS...TO LEVELS APPROACHING SMALL
CRAFT SUNDAY NIGHT BEHIND A COLD FRONT. OTHERWISE...WINDS AND SEAS
WILL REMAIN BELOW ADVISORY LEVELS.

&&

.HYDROLOGY...
A COLD FRONT WILL BRING A BAND OF SHOWERS AND TSTMS FROM TONIGHT
INTO EARLY FRI AFTERNOON. AREAL QPF 1/10 TO 1/4 INCH EXPECTED...
WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN ANY DEEP CONVECTION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ330-335-338-
     340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ350-353-
     355.

&&

SYNOPSIS...
NEAR TERM...JMC
SHORT TERM...
LONG TERM...
AVIATION...JMC
MARINE...
HYDROLOGY...
Hazardous weather outlook, Apr 8, 8:57 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
857 PM EDT THU APR 8 2010

NJZ002>006-011-NYZ067-069-074-100100-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
ROCKLAND-RICHMOND (STATEN ISLAND)-
857 PM EDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS WILL OVERSPREAD THE REGION
FROM THE WEST TONIGHT. THE POTENTIAL EXISTS FOR A FEW STORMS TO
PRODUCE LOCALLY HEAVY RAIN AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NYZ068-070>073-075>081-
100100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-PUTNAM-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
857 PM EDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Apr 8, 11:07 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1107 PM EDT THU APR 8 2010

NJZ002-NYZ067-090345-
ORANGE-WESTERN PASSAIC-
1107 PM EDT THU APR 8 2010

...STRONG THUNDERSTORM WILL IMPACT ORANGE AND PASSAIC COUNTIES...

AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUDD LAKE...OR NEAR SUCCASUNNA-KENVIL...
AND MOVING NORTHEAST AT 65 MPH.

THIS STORM WILL BE...
  5 MILES NORTHWEST OF WEST MILFORD BY 1125 PM.
  NEAR WARWICK BY 1135 PM.
  NEAR CHESTER BY 1140 PM.

GUSTY WINDS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:20 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland40 min
Apr 9, 4:57 AM EDTSmall Craft AdvisoryOKX34 hr

Nearby

Severe Thunderstorm Warnings in New York, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.